BENNINGTON, Vt. -- The sudden roundup Wednesday of suspected drug dealers in the area has led to an increase in the number of people seeking treatment for symptoms of opiate withdrawal, a local health official said.
Dr. Adam Cohen, medical director of the emergency department at Southwestern Vermont Medical Center, said patients began seeking treatment Wednesday afternoon, even as the long-planned sweep by more than 100 police officers was ongoing.
"Operation County Strike" resulted in the arrest of 52 people by Wednesday night that police and prosecutors allege are drug dealers.
"I think you can definitely connect the two events," said Cohen, who declined to provide a specific number of patients.
A smaller drug sweep in the recent past that netted 16 suspected dealers also produced an increase in withdrawal symptoms, he said.
"This isn't the first time that they've done this sort of thing," Cohen said. "Typically, for a period of several days, we'll see an influx of patients with withdrawal symptoms that we have to take care of."
Withdrawal is common in people who abuse opiates, which are derived from opium and typically used to treat pain. When a drug user experiences withdrawal symptoms depends on the drug's half-life, or the length of time the drug is active in one's body. Different opiates have varying half-lives, but heroin and morphine have half-lives of just hours.
Cohen said users using other opiates may not experience symptoms for 48 to 72 hours.
"Very likely we'll be seeing this for at least a week," he said.
The symptoms are likely to include stomach pain, vomiting, diarrhea and sweating, according to Cohen. But those symptoms are also common for other ailments.
"They appear a lot like people who just have a stomach bug," Cohen said. "You have to play detective. Very rarely will they be forthcoming because usually what they're hoping for is that you'll give them an [intravenous] narcotic. Obviously, you don't want to do that if their symptoms are from withdrawing from drugs."
Emergency department doctors will look for other clues, Cohen said, and review a patient's medical history for prior drug use. Patients suffering from withdrawal are often "very fixated" on getting intravenous opiates. "That's kind of a tip-off," he said.
Additionally, drug users going through withdrawal tend to have dilated pupils, goosebumps, salivate more and have a runny nose, according to Cohen.
"Once you identify that someone is an addict, either because they've told you or because you've figured it out on your own, of course, we'll avoid giving them any opiates," he said.
Inpatient rehabilitation is not usually an option from the emergency department because drug withdrawal is not considered to be life-threatening, Cohen said.
"You don't die from opiate withdrawal, it's just very uncomfortable," he said.
The hospital is "putting the finishing touches" on updated protocols for prescribing opiates in the emergency department. Cohen said hospital officials recognize "that the medical system has an impact on the opiate abuse problem." Hospitals across the nation are looking to be more cautious, he said.
"It doesn't mean it will be more difficult for people who appropriately need pain medications," Cohen said.
But, the emergency department will "try to cautiously limit the amount of opiate that is prescribed through the emergency department." The emergency department is not the best place for opiate prescriptions because doctors often do not have an established relationship with the patient.
The hospital also plans to begin using a statewide prescription database to ensure that patients are not "doctor shopping," Cohen said.